PDA

View Full Version : Long-term steroid use



Love my Cavaliers
7th May 2009, 06:49 PM
Riley has such severe vestibular problems that she will probably need to be on steroids for the rest of her life. She is on 5 mg prednisone a day and is doing much better on it than off. She still has balance issues but they are milder and less frequent. Her neurologist said she will need her liver function and blood sugar checked every 3-6 months. Does anyone on the board have experience with long-term steroid use - for years? How did your dog do?

HollyDolly
7th May 2009, 07:17 PM
Does anyone on the board have experience with long-term steroid use - for years? How did your dog do?


Hello
Yes I have had experience using long term steroids on one of my dogs who had a chronic anal gland problem and despite having them removed the damage to the skin tissue was immense.
I think you have to weigh up the pros and cons, quality of life etc. Long term steroid use can cause bone thinning which is what happened to my Lily but it kept her comfortable. Maybe when your dog is more settled you might be able to go on a regime, perhaps one every other day and then maybe down to every 2 days.
If you want any more info I can always pm you.

Nanette

Nicki
7th May 2009, 10:07 PM
Teddy, my SM affected dog has been on sterioids for 3 years - mainly methylprednisolone {medrone} as this has less side effects than Prednisolone but a similar action.

He is on 2mg daily divided into 2 doses.

He is now 5 1/2 and has some mild liver damage, whether that is caused by the steriods, possible liver disease or even just his age it is not possible to determine.

He has blood tests about every 6 months and has just had an ultrasound. We don't have any issues with weight gain - maybe because he also has bowel issues? - but I know that can be a problem.

It's a hard one, but I very much feel that quality of life is FAR more important than quantity - the steroid keeps him comfortable, I've tried reducing it but that doesn't work for us.

I agree it's best to get onto an every other day schedule if at all possible - even better, off them completely - but sometimes this just isn't practical.

Wishing you and Riley all the best.

duncans_ma
7th May 2009, 10:17 PM
Our Arthur is also on long term steroids. We give him a prednisone 3 days a week (Tues, Thurs, and Sun). He has chronic colitis and without the steroids we have HUGE GI problems. As it stands, even on the steroids, we have a "blow-out" about every 3 months which requires 5 days of antibiotics. I agree with Nicki in that quality of life is more important than quantity and Arthur is certainly a happy and contented pup now. We do have the senior blood panel run at our vets every 6 months which checks his liver functions. For us this is an additional approx. $75/6 months.

We were on steroids daily and have gotten down to 3 days a week. Every other day was a lot to keep up with so we picked 3 days and tried that...luckily it works and this way we are home with him most all day Sunday when he is on his medicine.

The steriods do make him drink and urinate more but it is not too much manage once you figure out the drill.

Good Luch with it!

Love my Cavaliers
8th May 2009, 04:49 AM
Nanette, what were the symptoms of bone thinning? How would I know?

Nicki - was Teddy on Denamarin? Riley's neurologist wants her to take one pill once a day. It is supposed to protect liver function. She has been on 5 mg of prednisone for one month and is doing so well, that I'm afraid to cut her back. She goes back to see her neuro in 3 months to check her liver function and glucose. Maybe if she's still doing well we could try going to every other day. Although her vestibular problems never seemed to bother her, it just broke my heart to see her just fall over when she got excited or have to lean against the wall or cabinets to be able to remain upright while she's walking. She would also do the whole body shake probably 20 times a day and lose her balance every time. Now, she shakes only a handful of times a day and is able to remain upright at least 50% of the time. So at this point, her quality of life is sooooo much better on steroids rather than off.

Thanks all for your help.

Nicki
8th May 2009, 11:40 AM
I'm sorry about Riley, it sounds a horrid condition to deal with. Some symptoms sound similar to Episodic Falling?

Teddy is on Destolit - Ursodeoxycholic acid. He's only been on it for about 3 months so not sure if it is helping yet.

HollyDolly
8th May 2009, 11:06 PM
Nanette, what were the symptoms of bone thinning? How would I know?




It was my vet who discussed the pros and cons of long term steroid use and it was he who told me what the long time side effects, excessive drinking, hunger, hair loss and bone thinning. I thought about this for a number of days and the quality of life became the No 1 priority. Having also had a dog that suffered a vestibular attack I know how frightening it is for both dog and owner. Cassie's attack only lasted about 24 hours but seeing her like that for any length of time would I am sure resulted in her
going on steroids of which I would have no hesitation.

A hug to your little one.

Nanette

heather r
9th May 2009, 10:12 PM
Our last dog a golden retriever was on steroids for almost 9 years. She suffered severe allergies so in addition to allergy shots, special non soap cleaner as well as special food she received steroids. Otherwise she came down with horrible skin infections due to scratching. We knew that we were cutting short her days but she had a somewhat better quality of life. However, I think that allergies are awful in dogs. By the way she never had thinning bones.

Best of luck!

Heather R